Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jan 31, 2016, 1:38 PM PST for Orange County, California. It was in force for 82 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 31, 2016, 1:38 PM PST (21:38 UTC)
- Expired
- Jan 31, 2016, 3:00 PM PST
- In force
- 82 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 25 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 1:54 PM PST | NON-TSTM WND GST 44 | 2 Sse Tustin, CA | MESONET STATION IRVINE /E4246/ |
| Jan 31, 1:54 PM PST | NON-TSTM WND GST 57 | 1 Wnw Laguna Beach, CA | MESONET STATION LAGUNA BEACH (1 NE) /SDLNB/ |
| Jan 31, 1:55 PM PST | TSTM WND GST 60 | 2 Nnw Irvine, CA | SPOTTER REPORT IN IRVINE |
| Jan 31, 2:08 PM PST | NON-TSTM WND GST 45 | 3 Sw San Juan Capistran, CA | MESONET STATION DANA POINT BEACH /XDOH/ |
| Jan 31, 2:18 PM PST | NON-TSTM WND GST 35 | 2 Ese Santa Ana, CA | MESONET STATION SANTA ANA (1 SE) /E7328/ |
| Jan 31, 2:18 PM PST | NON-TSTM WND GST 40 | 1 S Orange, CA | MESONET STATION ORANGE /AT654/ |
| Jan 31, 2:20 PM PST | NON-TSTM WND GST 39 | 4 Se Trabuco Highlands, CA | MESONET STATION ORTEGA /ORTSD/ |
| Jan 31, 2:24 PM PST | NON-TSTM WND GST 39 | 2 Nw Huntington Beach, CA | MESONET STATION SUNSET BEACH /D7637/ |
| Jan 31, 2:47 PM PST | NON-TSTM WND GST 38 | 2 Ese Costa Mesa, CA | MESONET STATION COSTA MESA /E1565/ |
| Jan 31, 2:51 PM PST | NON-TSTM WND GST 47 | 4 Sse Coto De Caza, CA | MESONET STATION BELL CANYON /CAPC1/ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070
WUUS56 KSGX 312138
SVRSGX
CAC059-312300-
/O.NEW.KSGX.SV.W.0005.160131T2138Z-160131T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
138 PM PST SUN JAN 31 2016
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGE COUNTY IN SOUTHWESTERN CALIFORNIA...
* UNTIL 300 PM PST
* AT 137 PM PST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
WESTMINSTER TO 14 MILES SOUTHWEST OF LAGUNA BEACH TO 23 MILES
SOUTHEAST OF AVALON...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SANTA ANA...ANAHEIM...HUNTINGTON BEACH...GARDEN GROVE...IRVINE...
ORANGE...COSTA MESA...MISSION VIEJO...WESTMINSTER...TUSTIN...EL
TORO...LAGUNA NIGUEL...YORBA LINDA...FOUNTAIN VALLEY...SAN
CLEMENTE...PLACENTIA...SAN JUAN CAPISTRANO...LAGUNA HILLS...TUSTIN
FOOTHILLS AND LAGUNA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF WEAK TORNADOES
IN ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 3394 11781 3370 11753 3365 11744 3347 11758
3341 11761 3344 11764 3346 11768 3346 11771
3354 11779 3360 11788 3361 11789 3362 11791
3360 11791 3374 11810
TIME...MOT...LOC 2137Z 233DEG 46KT 3373 11804 3338 11792 3311 11802
$$
122 follow-up statements
091
WWUS56 KSGX 312243
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
243 PM PST SUN JAN 31 2016
CAC059-312300-
/O.CON.KSGX.SV.W.0005.000000T0000Z-160131T2300Z/
ORANGE CA-
243 PM PST SUN JAN 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PST
FOR ORANGE COUNTY...
AT 236 PM PST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS. THESE STORMS HAVE MOVED EAST
OUT OF ORANGE COUNTY...AND CONTINUE TO MOVE NORTHEAST AT 35 MPH.
DAMAGING WINDS UP TO 55 MPH WERE REPORTED IN SEVERAL LOCATIONS
AROUND ORANGE COUNTY WITH THESE STORMS. TRAINED SPOTTERS HAVE ALSO
REPORTED NUMEROUS INSTANCES OF DOWNED TREE LIMBS AND POWER LINES.
LOCATIONS IMPACTED INCLUDE...
SANTA ANA...ANAHEIM...HUNTINGTON BEACH...GARDEN GROVE...IRVINE...
ORANGE...COSTA MESA...MISSION VIEJO...WESTMINSTER...TUSTIN...EL
TORO...LAGUNA NIGUEL...YORBA LINDA...FOUNTAIN VALLEY...SAN
CLEMENTE...PLACENTIA...SAN JUAN CAPISTRANO...LAGUNA HILLS...TUSTIN
FOOTHILLS AND LAGUNA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 3394 11781 3370 11753 3365 11744 3347 11758
3341 11761 3344 11764 3346 11768 3346 11771
3354 11779 3360 11788 3361 11789 3362 11791
3360 11791 3374 11810
TIME...MOT...LOC 2236Z 233DEG 46KT 3416 11735 3381 11723 3354 11734
$$
12766
WWUS56 KSGX 312251
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PST SUN JAN 31 2016
CAC059-312300-
/O.EXP.KSGX.SV.W.0005.000000T0000Z-160131T2300Z/
ORANGE CA-
251 PM PST SUN JAN 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY WILL EXPIRE AT
300 PM PST...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS ARE STILL POSSIBLE IN THE AREA FOLLOWING THE PASSAGE OF
A COLD FRONT.
LAT...LON 3394 11781 3370 11753 3365 11744 3347 11758
3341 11761 3344 11764 3346 11768 3346 11771
3354 11779 3360 11788 3361 11789 3362 11791
3360 11791 3374 11810
TIME...MOT...LOC 2250Z 233DEG 46KT 3416 11735 3381 11723 3354 11734
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 9:00 AM PST, 4 hours 38 minutes earlier.
Area forecast discussion, Jan 31, 9:00 AM PST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST SUN JAN 31 2016
.SYNOPSIS...
A STRONG COLD FRONT WILL CREATE PERIODS OF STRONG WESTERLY WINDS
THROUGH MONDAY...WITH STRONGEST AND POTENTIALLY DAMAGING WINDS
TONIGHT. LIGHT PRECIPITATION WILL CONTINUE THIS MORNING...WITH
HEAVY PRECIPITATION EXPECTED THIS AFTERNOON WITH THE COLD FRONTAL
PASSAGE. SHOWERS WILL DECREASE FROM THE NORTHWEST TONIGHT. BELOW
NORMAL HIGHS THROUGH TUESDAY...THEN DRY AND GRADUALLY WARMER NEXT
WEEK WITH HIGH PRESSURE ALOFT OFF THE CALIFORNIA COAST AND WEAK
OFFSHORE FLOW.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
AT 8 AM PST...WATER VAPOR SATELLITE IMAGERY DISPLAYED A COLD FRONT
ACROSS CENTRAL CA...AND AN UPPER-LEVEL RIDGE FOLLOWING BEHIND.
COMPOSITE RADAR SHOWED MODERATE TO HEAVY PRECIPITATION FALLING
NEAR AND JUST NORTH OF POINT CONCEPTION...AND LIGHT SHOWERS OVER
AND WEST OF THE MOUNTAINS IN SW CA.
SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY TODAY AS THE
AFOREMENTIONED COLD FRONT MOVES ACROSS THE REGION. HIGH-RES MODELS
ARE SHOWING TWO FRONTS OF PRECIP MOVING ACROSS THE AREA TODAY.
THE WARM FRONT WILL CONTINUE LIGHT PRECIP THIS MORNING...AND
POSSIBLY MODERATE PRECIP CLOSER TO NOON OVER AND WEST OF THE
MOUNTAINS. THE MORE SIGNIFICANT COLD FRONT WILL MOVE ACROSS THE
AREA FROM 1PM TO 6PM...DEVELOPING MODERATE TO HEAVY PRECIP FIRST
FROM THE NW THEN TO THE SE. ENHANCED MOISTURE AND UPPER-LEVEL
DYNAMICS WILL SUPPORT THE POSSIBILITY OF THUNDERSTORMS OVER AREAS
WEST OF THE MOUNTAINS AS THE COLD FRONT SAGS SE. HIGHER RAIN RATES
IN STRONGER CELLS WILL LIKELY CREATE AREAS OF URBAN
FLOODING...WITH A SMALL POSSIBILITY OF FLASH FLOODING NEAR RECENT
BURN SCARS. LOWER-LEVEL WIND SHEAR WILL SUPPORT THE POSSIBILITY OF
ISOLATED WATER SPOUTS OVER THE WATERS AND ALONG THE COAST WITH THE
COLD FRONT. UPSLOPE FLOW WILL CONTINUE RAIN CHANCES IN THE
MOUNTAINS AND DESERTS THIS EVENING AND OVERNIGHT...WITH
PRECIPITATION ENDING BY EARLY MONDAY MORNING. A SNOW LEVEL AROUND
8500 FEET THIS MORNING WILL LOWER TO NEAR 6000 FEET DURING THE
LATE AFTERNOON...5000 FEET EARLY THIS EVENING...AND AROUND 3500
FEET BY MONDAY MORNING. SEE LAXWSWSGX FOR DETAILS ON THE WINTER
WEATHER ADVISORY AND WINTER STORM WARNING CURRENTLY IN EFFECT.
...FORECAST STORM TOTAL PRECIP (IN) THROUGH EARLY MON...
DESERTS.........0.25 TO 0.50
COAST/VALLEYS...0.75 TO 1.50
MOUNTAINS.......1.50 TO 3.00...WITH LOCALLY GREATER AMOUNTS
...FORECAST STORM TOTAL SNOWFALL (IN) THROUGH EARLY MON...
3500 TO 4000 FT...UP TO 1
4000 TO 5000 FT...2 TO 4
5000 TO 6000 FT...3 TO 10
6000 TO 7000 FT...6 TO 15
ABOVE 7000 FT.....12 TO 22
TIGHTENING PRESSURE GRADIENTS AND AN APPROACHING UPPER-LEVEL JET
WILL CREATE STRONG WESTERLY WINDS IN THE MOUNTAINS AND
DESERTS...AND STRENGTHEN THROUGH THIS AFTERNOON. COASTAL AREAS
WILL HAVE WINDS STRENGTHENING AS WELL...WITH GUSTS TO 45 MPH
EXPECTED THROUGH MONDAY. STRONGEST SUSTAINED WINDS ARE EXPECTED
TONIGHT...WITH DAMAGING GUSTS TO 85 MPH POSSIBLE IN THE MOUNTAINS
AND DESERTS. ISOLATED DAMAGING GUSTS TO 55 MPH ARE POSSIBLE NEAR
THE COAST...WITH SLIGHTLY WEAKER WINDS EXPECTED IN THE VALLEYS.
WINDS WILL SLIGHTLY DIMINISH MONDAY MORNING. HOWEVER...GUSTY WEST
TO NORTHWEST WINDS WILL CONTINUE THROUGH MONDAY EVENING. SEE
LAXNPWSGX FOR DETAILS ON THE WIND ADVISORY AND HIGH WIND WARNING
CURRENTLY IN EFFECT.
COLD AIR BEHIND THE FRONT WILL LOWER HIGH TEMPERATURES 5 TO 15
DEG F BELOW NORMAL THROUGH TUESDAY. WEAK UPPER-LEVEL RIDGING AND
WEAK SURFACE OFFSHORE FLOW WILL HELP HIGH TEMPERATURES RISE TO
AROUND 5 DEG F ABOVE SEASONAL NORMALS BY FRIDAY...AND CONTINUE
THROUGH NEXT WEEKEND. AFTER PRECIPITATION ENDS TONIGHT...DRY
WEATHER IS EXPECTED THROUGH NEXT WEEKEND.
&&
.AVIATION...
311615Z...COAST/VALLEYS...OCCASIONAL LIGHT/MODERATE SHRA WILL
CONTINUE THROUGH 20Z WITH VARIABLE OVC BASES 700-2000 FT MSL WITH
LAYERS TO 10000 FT MSL...AREAS OF VIS 1-3 MI AND TERRAIN
OBSCURATIONS. PRECIPITATION WILL INCREASE AFTER 20Z WITH A SLIGHT
CHANCE OF THUNDERSTORMS...THOUGH VIS AND CIGS WILL NOT CHANGE MUCH.
AFTER 02Z TONIGHT...PRECIP WILL GRADUALLY TAPER OFF WITH SCT/BKN
CLOUD BASES MOSTLY 2500-3500 FT MSL WITH MOST VIS ABOVE 5 MILES.
PRECIP SHOULD END ENTIRELY BY 14Z MONDAY.
SOUTHWEST WINDS WILL INCREASE 18Z AND 21Z TODAY...WITH GUSTS TO 30
KT NEAR THE COAST AND 40-60 KT IN THE MOUNTAINS/DESERTS. COLD FRONT
WILL SWITCH WINDS TO WEST 23Z-01Z WITH GUSTS 30-40 KT AT THE
COAST...INCLUDING VCNTY KSAN...WITH LOCAL GUSTS TO 50 KT POSSIBLE
OVER HIGHER COASTAL TERRAIN...AND GUSTS 50-70 KT IN THE
MOUNTAINS/DESERTS. WINDS WILL CONTINUE THROUGH 14Z MONDAY...THEN
GRADUALLY WEAKEN MONDAY. STG-SVR UP/DOWNDRAFTS AND LLWS WILL BE
LIKELY OVER AND E OF THE MTNS.
&&
.MARINE...
815 AM...GUSTY SOUTHWEST WINDS 25-35 KT WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT LATE THIS MORNING...THEN SHIFT TO THE WEST-
NORTHWEST AND INCREASING TO 30-40 KT...LOCALLY AS HIGH AS 45 KT...IN
THE MID-LATE AFTERNOON. WINDS WILL LOWER SOMEWHAT TO 25-35 KT BY
MONDAY MORNING. STRONG WINDS AND STEEP COMBINED SEAS OF 14 TO 18 FT
WILL RESULT IN DANGEROUS BOATING CONDITIONS THIS AFTERNOON THROUGH
EARLY TUESDAY MORNING. GALE WARNING IS IN EFFECT THROUGH TUESDAY
MORNING...SEE LAXMWWSGX FOR MORE INFORMATION. THERE IS ALSO THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AND ISOLATED
WATERSPOUTS THIS AFTERNOON AND EVENING AS THE COLD FRONT MOVES
THROUGH. SEE THE MARINE WEATHER STATEMENT...LAXMWSSGX...FOR MORE
DETAILS.
&&
.BEACHES...
815 AM...A LARGE SHORT-PERIOD WEST-NORTHWEST SWELL WILL BRING
ANOTHER ROUND OF HIGH SURF AND STRONG RIP CURRENTS LATE TODAY
THROUGH MONDAY. VERY ROUGH SURF OF 5 TO 8 FT WITH LOCAL SETS TO 10
FT ARE POSSIBLE TONIGHT AND MONDAY. SEE THE HIGH SURF
ADVISORY...LAXCFWSGX...FOR MORE DETAILS.
&&
.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT MAY BE
NEEDED THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN OBSERVED.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM NOON TODAY TO 6 PM PST MONDAY FOR APPLE
AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
DESERTS-SAN DIEGO COUNTY MOUNTAINS-SAN GORGONIO PASS NEAR
BANNING.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
MONDAY FOR SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY UNTIL NOON PST TODAY FOR RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
MOUNTAINS-SAN GORGONIO PASS NEAR BANNING.
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR RIVERSIDE
COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.
WIND ADVISORY UNTIL 6 PM PST MONDAY FOR ORANGE COUNTY COASTAL
AREAS-ORANGE COUNTY INLAND AREAS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS
AND FOOTHILLS.
HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 3 AM PST TUESDAY
FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL
AREAS.
PZ...GALE WARNING UNTIL 2 AM PST TUESDAY FOR COASTAL WATERS FROM SAN
MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM-WATERS
FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC...JJT
AVIATION/MARINE/BEACHES...MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 9:49 PM PST | Gale Warning | SGX | 44 hr | |
| Jan 30, 9:58 PM PST | High Surf Advisory | SGX | Orange, San Diego | 51 hr |
| Jan 31, 12:43 PM PST | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jan 31, 1:42 PM PST | Special Marine Warning | SGX | 63 min | |
| Jan 31, 1:48 PM PST | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 87 min |
| Jan 31, 1:59 PM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jan 31, 3:22 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 83 min |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.